Alert archive / Virginia / Tornado Warnings in 2014
Tornado Warning 1, NWS Wakefield, VA
NWS Wakefield, VA issued this tornado warning at Jan 11, 2014, 3:03 PM EST for Surry County, Sussex County, Virginia. It was in force for 27 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jan 11, 2014, 3:03 PM EST (20:03 UTC)
- Expired
- Jan 11, 2014, 3:30 PM EST
- In force
- 27 min
- Issued by
- NWS Wakefield, VA
- Area
- Storm-based polygon
Counties Surry County, VA, Sussex County, VA
The radar
The Norfolk radar (KAKQ), 7 km from the middle of the area, began a volume at 20:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 11, 3:05 PM EST | TSTM WND DMG | 3 Nnw Waverly, VA | GLASS PORCH BLEW OUT |
| Jan 11, 3:10 PM EST | TSTM WND GST 55 | Wakefield, VA | 48 KT GUST AT KAKQ. |
| Jan 11, 3:15 PM EST | TSTM WND GST 60 | 1 Nw Wakefield, VA | 50 KT GUST AT WFO AKQ |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jan 11, 2:30 PM EST | Tornado Watch | SPC | 4 hr |
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 12:00Z, 8.1 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 536 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 150 m²/s²
- 0-3 km storm-relative helicity
- 210 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
702 WFUS51 KAKQ 112003 TORAKQ VAC181-183-112030- /O.NEW.KAKQ.TO.W.0001.140111T2003Z-140111T2030Z/ BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 303 PM EST SAT JAN 11 2014 THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A * TORNADO WARNING FOR... WESTERN SURRY COUNTY IN SOUTHEAST VIRGINIA... NORTHEASTERN SUSSEX COUNTY IN SOUTHEAST VIRGINIA... * UNTIL 330 PM EST * AT 300 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO. THIS DANGEROUS STORM WAS LOCATED NEAR HOMEVILLE...OR NEAR WAVERLY...AND MOVING NORTHEAST AT 50 MPH. * THIS DANGEROUS STORM WILL BE NEAR... WAKEFIELD AROUND 310 PM EST. DENDRON AROUND 315 PM EST. OTHER LOCATIONS IMPACTED BY THIS DANGEROUS STORM INCLUDE GWALTNEY CORNER...CARSLEY...SAVEDGE AND SPRING GROVE. PRECAUTIONARY/PREPAREDNESS ACTIONS... TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE... OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT YOURSELF FROM FLYING DEBRIS. && LAT...LON 3718 7696 3699 7685 3686 7721 3700 7726 TIME...MOT...LOC 2003Z 238DEG 44KT 3700 7711 $$ 44
1 follow-up statement
723 WWUS51 KAKQ 112018 SVSAKQ SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 318 PM EST SAT JAN 11 2014 VAC181-183-112027- /O.CAN.KAKQ.TO.W.0001.000000T0000Z-140111T2030Z/ SUSSEX VA-SURRY VA- 318 PM EST SAT JAN 11 2014 ...THE TORNADO WARNING FOR WESTERN SURRY AND NORTHEASTERN SUSSEX COUNTIES IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF THE WARNED AREA. LAT...LON 3718 7696 3699 7685 3686 7721 3700 7726 TIME...MOT...LOC 2017Z 238DEG 44KT 3709 7693 $$ 44
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Jan 11, 1:26 PM EST, 1 hour 37 minutes earlier.
Area forecast discussion, Jan 11, 1:26 PM EST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
126 PM EST SAT JAN 11 2014
.SYNOPSIS...
A COLD FRONT CROSSES THE AREA LATE TODAY. HIGH PRESSURE RETURNS FROM
THE WEST TONIGHT INTO SUNDAY. ANOTHER COLD FRONT APPROACHES FROM THE
WEST LATE MONDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE LATEST WEATHER ANALYSIS PLACES ERODING SFC WARM FRONT NE TO SW
ACROSS THE CWA...BASICALLY BISECTING THE CITY OF RICHMOND (UPPER
40S IN THE WEST END...WITH LOWER 40S DEEPER INTO THE WEDGE NEAR
LOUISA...WITH L-M60S AT RIC AND SOUTH TO THE TRI-CITIES AREA AS OF
11 AM OBS). THE WARM FRONT EXTENDED NORTHWARD FROM NORTH CENTRAL
NC TO JUST WEST OF TAPPAHANNOCK. LATEST (LAST) SLUG OF PRE-
FRONTAL MOISTURE DARTING NE ALONG THE WEDGE FRONT FROM THE
PIEDMONT TOWARDS THE RICHMOND AREA.
FORECAST REMAINS ON TRACK WITH RESPECT TO MORE WIDESPREAD
MODERATE TO HEAVY RAINFALL FOR THIS AFTN. THIS WILL COME OUT AHEAD
OF A COLD FRONT CURRENTLY CROSSING THE OH/TN VALLEYS LATE THIS
MORNING...THAT WILL MOVE EAST INTO THE FA BY THIS AFTERNOON.
FOR THE REST OF THE DAY...WARM AIR WILL CONTINUE TO STREAM
NORTH/NORTHEAST ACROSS THE COASTAL PLAIN/CENTRAL VA ZONES...AND
PUTS MOST OF OUR FA IN THE WARM SECTOR. BREEZY CONDITIONS
DEVELOP FOR THE EASTERN THIRD OF THE AREA LATER TODAY...WITH A
SOUTH WIND OF 15-20 MPH IN THE WARM SECTOR AND GUSTS TO AROUND 30
MPH EXPECTED. LITTLE MORE THAN SCATTERED SHOWERS ARE EXPECTED
IN THE WARM SECTOR THROUGH 18Z OR SO. MEANWHILE, SHOWERS WILL
BECOME MORE NUMEROUS ACROSS WESTERN AREAS BY EARLY AFTERNOON AS
THE COLD FRONT APPROACHES AND PUSHES THROUGH THE FA THIS
AFTERNOON/EVENING. HIGH RES GUIDANCE THIS MORNING INDICATING A
GOOD CHANCE FOR SOME FORCED LOW-TOPPED CONVECTION AND POTENTIALLY
SOME DAMAGING WINDS OVER THE SOUTHEAST...OWING TO THE WARM/MOIST
AIRMASS IN PLACE (SFC TEMPS IN THE 60S/70S AND DEWPOINTS IN THE
60S). SPC CURRENTLY HAS THIS AREA UNDER A SLIGHT RISK OF SVR WX
THIS AFTN...DUE TO A SYNOPTIC ENVIRONMENT FEATURING A 65-70KT
LLJ...50-60KT OF SW 0-6KM BULK SHEAR...AND 500-1000 J/KG ML CAPE.
GIVEN THIS COMBINATION OF SYNOPTIC AND MESOSCALE FACTORS...THERE
IS A HIGH CONFIDENCE IN WIDESPREAD MOD RAINFALL (FALLING HEAVILY
AT TIMES). EVEN WITH MARGINALLY UNSTABLE LOW LEVELS, SUCH A LINE
WOULD BE CAPABLE OF MIXING DOWN SOME STRONG TO POTENTIALLY
DAMAGING WIND GUSTS. THE GREATEST AREA OF CONCERN REMAINS MAINLY
ACROSS S-CENTRAL/SE VA AND NE NC...FROM 1 PM INTO THE EARLY
EVENING. THIS THREAT IS ALREADY REPRESENTED WELL IN THE HWO. DUE
TO THE QUICK MOTION OF THIS SYSTEM...QPF SHOULD LARGELY AVG
0.75-1.25" BUT THAT'S ALSO IN ADDITION TO THE RAIN THAT FELL OVER
SERN AREAS EARLY THIS MORNING.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
ONCE THE COLD FRONT CLEARS THE AREA THIS EVENING...DRIER AIR
RETURNS TONIGHT WITH CLEARING SKIES. LOWS TONIGHT IN THE MID 30S
TO MID 40S.
SUNDAY LOOKS LIKE A TRANSITION DAY AS AN UPPER TROUGH PIVOTS
OFFSHORE AND QUASI-ZONAL FLOW BRINGS A MOSTLY SUNNY SKY. WHILE
NOT NEARLY AS MILD AS SATURDAY...MAXIMA REMAIN ~1 S.D. ABOVE
NORMAL...CLIMBING INTO THE MID 50S TO NEAR 60. FLOW ALOFT BECOMES
INCREASINGLY SW ON MONDAY...WITH GRADUALLY INCREASING HIGH CLOUDS
LATER IN THE DAY AS AN UPPER LEVEL TROUGH BARRELS EASTWARD FROM
THE PLAINS MONDAY INTO MONDAY NIGHT. WARM SW FLOW ALLOWS MAXIMA TO
WARM BACK INTO THE UPR 50S TO LOW 60S.
&&
.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
MEDIUM RANGE MODELS IN GENERAL AGREEMENT WITH AMPLIFIED...BUT
PROGRESSIVE UPPER LEVEL PATTERN THROUGH THE EXTENDED PERIOD.
HOWEVER...MODELS CONTINUE TO STRUGGLE WITH MID-LEVEL FEATURES
DOWNSTREAM OF A LONGWAVE TROUGH OVER THE ERN CONUS. LONGWAVE
TROUGH WILL PROGRESS EWD OVER THE CENTRAL CONUS MON NIGHT-TUES AS
SHORTWAVE ENERGY ROUNDS THE BASE OF THE TROUGH AND EJECTS NEWD
FROM THE DEEP SOUTH. SHORTWAVE ENERGY WILL EJECT FROM THE DEEP
SOUTH TUES MORNING OVER THE MID- ATLANTIC TUES AFTERNOON. ECMWF IS
MUCH STRONGER WITH THE SHORTWAVE ENERGY AND SWLY FLOW WHICH WOULD
ADVECT DEEPER MOISTURE INTO THE REGION IN ADVANCE OF A COLD FRONT.
MEANWHILE...GFS IS MUCH WEAKER WITH THE ENERGY AND HAS LIMITED
MOISTURE. SFC PATTERNS ALSO QUITE DIFFERENT AS SFC LOW PRESSURE
CROSSES THE OH VALLEY. HAVE TRENDED CURRENT FORECAST TOWARD THE
ECMWF...BUT MAINTAINED SOME GFS GUIDANCE TO ACCOUNT FOR
UNCERTAINTIES. THE RESULT IS CHANCE POPS ACROSS THE REGION
BEGINNING TUES MORNING INTO TUES AFTERNOON AS THE SYSTEM LIFTS
OVER THE REGION. COLD FRONT/MOISTURE WILL PUSH OFFSHORE LATE TUES
BRINGING AN END TO THE PRECIP. BASE OF THE TROUGH WILL EXTEND INTO
THE DEEP SOUTH TUES NIGHT-WEDS MORNING AS AN ASSOCIATED STRONGER
COLD FRONT MOVES INTO THE REGION. UPPER DYNAMICS WILL DEVELOP A
WAVE ALONG THE FRONT...LEADING TO CYCLOGENESIS OVER THE LOCAL AREA
TO JUST OFFSHORE EARLY WEDS. MOISTURE WILL BE RATHER
LIMITED/SHALLOW...BUT BASED ON DYNAMICS...SLIGHT CHANCE POPS ARE
WARRANTED ATTM.
TROUGH AXIS WILL PUSH OFFSHORE WED NIGHT-THURS MORNING AS SFC HIGH
PRESSURE BUILDS EWD OVER THE DEEP SOUTH...RIDGING NWD INTO THE LOCAL
AREA. NRN STREAM WILL REMAIN ACTIVE AS ANOTHER SHORTWAVE DIGS OVER
THE GREAT LAKES REGION LATE THURS-FRI...PUSHING A COLD FRONT ACROSS
THE OH VALLEY INTO THE MID-ATLANTIC REGION FRI. UNCERTAINTY IS
QUITE HIGH THIS FAR OUT...SO HAVE LEFT THE END OF THE WORK WEEK DRY.
HIGH TEMPS WILL WARM ABOVE NORMAL TUES (UPPER 50S-LOW 60S) BEFORE
FALLING BACK TO SEASONABLE NORMS THRU THE EXTENDED. MILD MON NIGHT
(LOW-MID 40S) BEFORE RETURNING TO NEAR OR SLIGHTLY ABOVE SEASONABLE
LOWS (LOW-MID 30S) THRU THE EXTENDED.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
MAIN CONCERN FOR THE AFTN/EVNG IS THE CONVECTION AHEAD OF THE APPROACHING
CDFNT. S WNDS HAVE INCREASED (20-25 KT) AND WILL BECOME GUSTY (30
KT) INTO THIS AFTN AS THE LINE MAKES ITS WAY EAST. TIMING OF
SIGNIFICANT AREA OF PCPN ON RADAR HAS THE PRECIP THROUGH THE
REGION FROM MID AFTN THROUGH 00-03Z/12. THERE IS A CHANCE FOR
SCATTERED THUNDERSTORMS AHEAD OF THE LINE DUE TO STRONG LOW LEVEL
WINDS AND THE WARM/MOIST AIRMASS OVER NE NC AND SE VA. THUNDER AND
STRONGER WINDS(40-50 KT) ALONG THE LINE ARE ALSO POSSIBLE AS THE
CONVECTIVE LINE ENTERS THE MORE UNSTABLE AIRMASS. MVFR/IFR
CONDITIONS WILL BE POSSIBLE IN THE VICINITY OF ANY
SOWERS/THUNDERSTORMS.
DRYING AND IMPROVING CONDS EXPECTED AFTER 03-06Z/12...AND VFR CONDS FOR
SUN/MON...THEN DETERIORATING CONDITIONS ONCE AGAIN MON NIGHT INTO
TUE.
&&
.MARINE...
SSE WNDS PREVAIL OVR THE WTRS ATTM...AND WILL CONT TO INCRS THIS
MRNG INTO THIS AFTN AHD OF APPROACHING CDFNT FM THE W. WNDS AT 925
MB INCRS TO ABT 50-60KT FM ABT 18-21Z/11...HWVR WAA AND COLD WTRS
WILL LMT TRANSFER OF THOSE HIGHER SPDS TO THE WTR. SPDS INCRSG TO
20 TO 30 KT OVR THE WTRS BY THIS AFTN...KEEPING GUSTS BLO GALES
(34 KT) FOR NOW...HWVR WOULD NOT RULE OUT A VERY SHORT PD LT THIS
AFTN/EVE...ESP ACCOMPANYING CONVECTION...FOR GUSTS ABV GALES.
WAVES ON THE BAY TO BUILD TO 3-5 FT...SEAS TO 6-10 FT THIS AFTN
AND CONT INTO THE E.
THE CDFNT PUSHES OFF THE CST AND E OF THE WTRS AFT MDNGT...SWINGING
THE WNDS TO W. SFC HI PRES WILL BUILD E OVR SE CONUS TNGT-
SUN...EXTENDING NWD OVER THE LOCAL AREA WTRS BY LT SUN MRNG/AFTN.
THIS WILL ALLOW WINDSPEEDS TO DIMINISH AND SEAS/WAVES TO SUBSIDE.
AS HI PRES PUSHES OFF THE SE CST SUN NGT...FLO RETURNS TO THE S.
UNSETTLED CONDS WILL RETURN TO THE WTRS TUE-WED.
SCAS RMNG UP FOR ALL WTRS THROUGH LT TNGT/SUN MRNG ON THE
RIVERS/BAY AND SND...AND ON THE OCN THROUGH SUN AFTN.
&&
.TIDES/COASTAL FLOODING...
INCRSG S WNDS TO 20 TO 30 MPH TDA AHD AN APPROACHING CDFNT WILL
PUSH WATER LEVELS UP OVR PORTIONS OF THE CNTRL CHES BAY...MNLY
INVOF LWR MD ERN SHORE (DORCHESTER TO SOMERSET COUNTIES) AND ALG
THE NORTHERN SHORE OF ACCOMACK COUNTY IN VA. XPCG WTR LEVELS FOR
HI TIDES LATE THIS MRNG THROUGH THIS AFTN TO BE ABT 1 TO 1.5 FT
ABV NRML...PTNTLLY REACHING 3 FT MLLW AT CAMBRIDGE (MINOR FLOODING
3.5 FT MLLW) AND BISHOPS HEAD MD (MINOR FLOODING 3.2 FT
MLLW)...THEN DEPARTURES AVGG 0.5 TO 1 FT ABV NRML FOR THE HIGH
TIDE TNGT IN THOSE AREAS.
&&
.CLIMATE...
RECORD HIGH TEMPERATURES SATURDAY JANUARY 11
RIC 72/1975
ORF 75/1974
SBY 68/1975
ECG 75/1974
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...SMALL CRAFT ADVISORY UNTIL 6 AM EST SUNDAY FOR ANZ635>637.
SMALL CRAFT ADVISORY UNTIL 10 AM EST SUNDAY FOR ANZ630>634-638.
SMALL CRAFT ADVISORY UNTIL 4 PM EST SUNDAY FOR ANZ650-652-654-
656-658.
&&
SYNOPSIS...JDM
NEAR TERM...JDM/MAM
SHORT TERM...JDM/MAM
LONG TERM...SAM
AVIATION...ALB/DAP
MARINE...ALB/SAM
TIDES/COASTAL FLOODING...
CLIMATE...Hazardous weather outlook, Jan 11, 2:34 PM EST, 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 234 PM EST SAT JAN 11 2014 MDZ021>025-VAZ048-049-060>080-084>086-099-121945- DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES- FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE- MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO- KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND- NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-GLOUCESTER-MIDDLESEX- MATHEWS-ACCOMACK- 234 PM EST SAT JAN 11 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF MARYLAND...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF VIRGINIA...THE NORTHERN NECK OF VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. A PERIOD OF MODERATE TO HEAVY RAIN IS EXPECTED THIS AFTERNOON AHEAD OF A COLD FRONT...ALONG WITH A GUSTY SOUTH WIND. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ654-656-658-121945- COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO 20 NM- COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO 20 NM- COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO 20 NM- 234 PM EST SAT JAN 11 2014 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 4 PM EST SUNDAY... ...TORNADO WATCH 7 IN EFFECT UNTIL 8 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MID ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. SMALL CRAFT ADVISORY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ012>017-030>032-102-VAZ081>083-087>098-100-121945- NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK- BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-PRINCE GEORGE- CHARLES CITY-NEW KENT-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK- SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH- SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-NORTHAMPTON VA- 234 PM EST SAT JAN 11 2014 ...TORNADO WATCH 7 IN EFFECT UNTIL 8 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST VIRGINIA...SOUTH HAMPTON ROADS VIRGINIA...THE EASTERN SHORE OF VIRGINIA AND THE PENINSULA OF SOUTHEAST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. A PERIOD OF MODERATE TO HEAVY RAIN IS EXPECTED THIS AFTERNOON AND EVENING AHEAD OF A COLD FRONT...ALONG WITH A GUSTY SOUTH WIND. THERE IS A SLIGHT RISK FOR SEVERE WEATHER...WHICH INCLUDES THE RISK FOR DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ636-637-121945- YORK RIVER-JAMES RIVER FROM JAMESTOWN TO THE JAMES RIVER BRIDGE- 234 PM EST SAT JAN 11 2014 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM EST SUNDAY... ...TORNADO WATCH 7 IN EFFECT UNTIL 8 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EASTERN JAMES RIVER AND THE EASTERN YORK RIVER. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. SMALL CRAFT ADVISORY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ632>634-638-121945- CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA- CURRITUCK SOUND- CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE CHESAPEAKE BAY BRIDGE TUNNEL- JAMES RIVER FROM THE JAMES RIVER BRIDGE TO THE HAMPTON ROADS BRIDGE- TUNNEL- 234 PM EST SAT JAN 11 2014 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 10 AM EST SUNDAY... ...TORNADO WATCH 7 IN EFFECT UNTIL 8 PM EST THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER CHESAPEAKE BAY...CURRITUCK SOUND AND THE EASTERN JAMES RIVER. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. SMALL CRAFT ADVISORY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SMALL CRAFT ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jan 11, 1:39 PM EST, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 139 PM EST SAT JAN 11 2014 VAZ066>068-079-080-111945- AMELIA-BRUNSWICK-DINWIDDIE-LUNENBURG-NOTTOWAY- 139 PM EST SAT JAN 11 2014 ...A STRONG THUNDERSTORM WILL MOVE ACROSS AMELIA...LUNENBURG... BRUNSWICK...DINWIDDIE AND NOTTOWAY COUNTIES THROUGH 245 PM EST... AT 139 PM EST...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER KENBRIDGE...MOVING NORTHEAST AT 40 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR IRBY...AND...MURDOCKS AT 145 PM EST...FORKLAND...AND...FORT PICKETT AT 150 PM EST...DARVILLS AT 200 PM EST...HEBRON AT 205 PM EST. HAZARDS INCLUDE... GUSTY WINDS OF 30 TO 40 MPH. HEAVY RAINFALL AND MINOR FLOODING. SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS... POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS. LAT...LON 3720 7777 3691 7765 3687 7819 3701 7824 44
Special weather statement, Jan 11, 1:52 PM EST, 1 hour 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
152 PM EST SAT JAN 11 2014
VAZ065-066-079-080-111915-
BRUNSWICK-DINWIDDIE-LUNENBURG-MECKLENBURG-
152 PM EST SAT JAN 11 2014
...STRONG THUNDERSTORMS WILL MOVE ACROSS MECKLENBURG...LUNENBURG...
BRUNSWICK AND DINWIDDIE COUNTIES THROUGH 215 PM EST...
AT 152 PM EST...DOPPLER RADAR INDICATED A DEVELOPING LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHEAST OF NORTH
VIEW TO 6 MILES SOUTHWEST OF RICHARDSON...OR ALONG A LINE EXTENDING
FROM 8 MILES NORTH OF SOUTH HILL TO 12 MILES NORTHWEST OF
HENDERSON...MOVING EAST AT 45 MPH.
AREAS IMPACTED BY THESE STORMS INCLUDE SOUTH HILL AROUND 200 PM
EST...
LA CROSSE AROUND 210 PM EST...
HAZARDS INCLUDE...
GUSTY WINDS UP TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
LAT...LON 3686 7820 3690 7765 3687 7766 3654 7790
3654 7849
44Special weather statement, Jan 11, 1:56 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
156 PM EST SAT JAN 11 2014
VAZ062>064-067>076-080-081-083-111930-
AMELIA-CAROLINE-CHESTERFIELD-DINWIDDIE-ESSEX-GOOCHLAND-HANOVER-
HENRICO-KING AND QUEEN-KING WILLIAM-NEW KENT-NOTTOWAY-POWHATAN-PRINCE
GEORGE-RICHMOND-WESTMORELAND-
156 PM EST SAT JAN 11 2014
...A LINE OF STRONG THUNDERSTORMS WILL MOVE ACROSS CENTRAL
VIRGINIA...
AT 155 PM EST...DOPPLER RADAR INDICATED A RAPIDLY DEVELOPING LINE OF
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BURRUSS CORNER TO
MIDLOTHIAN TO MANNBORO...OR ALONG A LINE EXTENDING FROM 9 MILES
NORTHEAST OF ASHLAND TO 6 MILES WEST OF BON AIR TO MANNBORO...MOVING
EAST AT 45 MPH.
AREAS IMPACTED BY THESE STORMS INCLUDE HANOVER AIRPORT AROUND 200
PM EST...
UNIVERSITY OF RICHMOND AROUND 205 PM EST...
GETHER AROUND 210 PM EST...
VIRGINIA COMMONWEALTH UNIVERSITY AROUND 215 PM EST...
SALVIA AROUND 220 PM EST...
BEAZLEY AROUND 225 PM EST...
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
LAT...LON 3816 7684 3760 7719 3725 7734 3715 7791
3750 7776 3819 7725 3821 7722 3817 7717
3817 7715 3816 7712 3816 7707 3822 7705
44Special weather statement, Jan 11, 2:16 PM EST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
216 PM EST SAT JAN 11 2014
NCZ012-VAZ065-079>081-087>089-092-111945-
BRUNSWICK-DINWIDDIE-GREENSVILLE-MECKLENBURG-NORTHAMPTON-PRINCE
GEORGE-SOUTHAMPTON-SURRY-SUSSEX-
216 PM EST SAT JAN 11 2014
...STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTH CENTRAL VIRGINIA...
AT 216 PM EST...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM WALKERS TO ALBERTA TO 7
MILES SOUTH OF BRACEY...OR ALONG A LINE EXTENDING FROM 6 MILES
NORTHWEST OF DINWIDDIE TO 5 MILES NORTH OF LAWRENCEVILLE TO 7 MILES
NORTH OF WARRENTON...MOVING EAST AT 50 MPH.
AREAS IMPACTED BY THESE STORMS INCLUDE
PURDY AROUND 225 PM EST...
RADIUM AROUND 230 PM EST...
GASTON AROUND 235 PM EST...
CABIN POINT AROUND 240 PM EST...
SEABOARD AROUND 245 PM EST...
HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
LAT...LON 3683 7792 3719 7769 3720 7684 3687 7700
3644 7738 3644 7763 3648 7765 3648 7777
3650 7781 3650 7789 3651 7791 3654 7792
3654 7819
44Special weather statement, Jan 11, 2:30 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
230 PM EST SAT JAN 11 2014
VAZ063-070>078-080>085-089>091-112000-
CHARLES
CITY-CHESTERFIELD-DINWIDDIE-ESSEX-GLOUCESTER-HANOVER-HENRICO-JAMES
CITY-KING AND QUEEN-KING WILLIAM-LANCASTER-MIDDLESEX-NEW
KENT-NORTHUMBERLAND-PRINCE GEORGE-RICHMOND-SURRY-WESTMORELAND-YORK-
230 PM EST SAT JAN 11 2014
...STRONG THUNDERSTORMS CONTINUE TO MOVE EAST ACROSS CENTRAL
VIRGINIA...
AT 230 PM EST...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM POTOMAC MILLS TO MATOACA...
OR ALONG A LINE EXTENDING FROM 7 MILES SOUTH OF COLONIAL BEACH TO 6
MILES WEST OF VIRGINIA STATE UNIVERSITY...MOVING EAST AT 50 MPH.
AREAS IMPACTED BY THESE STORMS INCLUDE VIRGINIA STATE UNIVERSITY
AROUND 235 PM EST...
TAPPAHANNOCK AROUND 240 PM EST...
WARSAW AROUND 245 PM EST...
HAGUE AROUND 250 PM EST...
KINSALE AROUND 255 PM EST...
JAMAICA AROUND 300 PM EST...
HAZARDS INCLUDE...
GUSTY WINDS OF UP TO 40 MPH.
HEAVY RAINFALL AND MINOR FLOODING.
SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
LAT...LON 3817 7684 3816 7660 3811 7659 3808 7653
3803 7650 3802 7646 3796 7640 3795 7634
3765 7654 3765 7656 3763 7655 3721 7683
3719 7753 3821 7691
44Special weather statement, Jan 11, 2:57 PM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
257 PM EST SAT JAN 11 2014
MDZ021>023-VAZ072>078-081>086-090-091-099-112100-
ACCOMACK-CHARLES CITY-DORCHESTER-ESSEX-GLOUCESTER-JAMES CITY-KING AND
QUEEN-KING WILLIAM-LANCASTER-MATHEWS-MIDDLESEX-NEW
KENT-NORTHUMBERLAND-PRINCE
GEORGE-RICHMOND-SOMERSET-WESTMORELAND-WICOMICO-YORK-
257 PM EST SAT JAN 11 2014
...STRONG THUNDERSTORMS WILL MOVE ACROSS WESTMORELAND...ESSEX...
RICHMOND...CHARLES CITY...KING AND QUEEN...KING WILLIAM...NEW KENT...
MIDDLESEX...LANCASTER...MATHEWS...NORTHUMBERLAND...PRINCE GEORGE...
DORCHESTER...SOMERSET...WICOMICO...ACCOMACK...YORK...JAMES CITY AND
GLOUCESTER COUNTIES THROUGH 400 PM EST...
AT 256 PM EST...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES WEST OF TAYLORS
ISLAND TO SANDYBOTTOM...OR ALONG A LINE EXTENDING FROM 9 MILES
NORTHWEST OF COVE POINT TO CHARLES CITY...MOVING EAST AT 30 MPH.
AREAS IMPACTED BY THESE STORMS INCLUDE
HAYNESVILLE AROUND 305 PM EST...
KINSALE AROUND 310 PM EST...
TAYLORS ISLAND AROUND 315 PM EST...
CENTERVILLE AROUND 320 PM EST...
LLOYDS AROUND 325 PM EST...
SKIMINO AROUND 330 PM EST...
HAZARDS INCLUDE...
GUSTY WINDS OF 40 TO 50 MPH.
CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.
THESE STORMS WILL PRODUCE HEAVY RAINFALL...WHICH CAN CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.
LAT...LON 3869 7576 3806 7583 3805 7586 3805 7588
3822 7585 3830 7603 3807 7600 3792 7626
3805 7585 3804 7584 3789 7620 3779 7597
3784 7624 3765 7656 3756 7629 3732 7626
3730 7716 3817 7672 3832 7627 3861 7628
JFOSTERThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 10, 11:46 PM EST | Special Weather Statement | AKQ | Brunswick, Greensville, Southampton, City of Emporia, City of Franklin | 119 min |
| Jan 11, 1:41 AM EST | Special Weather Statement | AKQ | Charles City, Gloucester, Isle of Wight, James City, Mathews, Middlesex and 16 more | 94 min |
| Jan 11, 8:46 AM EST | Special Weather Statement | AKQ | Cumberland, Fluvanna, Goochland, Louisa, Prince Edward | 44 min |
| Jan 11, 9:30 AM EST | Special Weather Statement | AKQ | Amelia, Goochland, Lunenburg, Nottoway, Powhatan | 30 min |
| Jan 11, 11:06 AM EST | Special Weather Statement | AKQ | Chesterfield, Goochland, Hanover, Henrico, Powhatan, City of Richmond | 54 min |
| Jan 11, 1:39 PM EST | Special Weather Statement | AKQ | Nottoway | 66 min |
| Jan 11, 1:52 PM EST | Special Weather Statement | AKQ | Brunswick | 23 min |
| Jan 11, 1:56 PM EST | Special Weather Statement | AKQ | Caroline, Chesterfield, Hanover, Henrico, City of Colonial Heights, City of Richmond | 34 min |
| Jan 11, 2:16 PM EST | Special Weather Statement | AKQ | Brunswick, Dinwiddie, Greensville, Prince George, Surry, Sussex and 1 more | 29 min |
| Jan 11, 2:30 PM EST | Special Weather Statement | AKQ | Charles City, Essex, Henrico, James City, King and Queen, King William and 6 more | 30 min |
| Jan 11, 2:38 PM EST | Severe Thunderstorm Warning | AKQ | Charles City, Hanover, Henrico, King and Queen, King William, New Kent | 37 min |
| Jan 11, 2:57 PM EST | Special Weather Statement | AKQ | Charles City, Gloucester, James City, King and Queen, Middlesex, New Kent and 2 more | 63 min |
| Jan 11, 3:20 PM EST | Special Marine Warning | AKQ | 85 min | |
| Jan 11, 3:20 PM EST | Special Weather Statement | AKQ | Isle of Wight, York, City of Franklin, City of Hampton, City of Newport News, City of Poquoson and 3 more | 25 min |
| Jan 11, 3:32 PM EST | Severe Thunderstorm Warning | AKQ | Isle of Wight, James City, York, City of Chesapeake, City of Hampton, City of Newport News and 5 more | 43 min |
| Jan 11, 3:37 PM EST | Tornado Warning | AKQ | Isle of Wight, City of Hampton, City of Newport News, City of Norfolk, City of Poquoson, City of Portsmouth and 1 more | 23 min |
| Jan 11, 3:58 PM EST | Special Marine Warning | AKQ | 107 min | |
| Jan 11, 4:03 PM EST | Special Marine Warning | AKQ | 102 min | |
| Jan 11, 4:03 PM EST | Severe Thunderstorm Warning | AKQ | Accomack, Northampton | 27 min |
| Jan 11, 4:14 PM EST | Severe Thunderstorm Warning | AKQ | City of Chesapeake, City of Virginia Beach | 31 min |
Nearby
Tornado Warnings in Virginia, 2014Every tornado warning in 2014Tornadoes in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.